Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 22, 2019, 9:11 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2019, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 23, 2019, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 9:36 PM CDT | FLASH FLOOD | 1 Ene Williamstown, KS | HIGHWAY 24 IS CLOSED BETWEEN HIGHWAY 59 AND PHILLIPS ROAD DUE TO 6 INCHES OF WATER OVER THE ROADWAY AND STORM DEBRIS. |
| Jun 22, 9:41 PM CDT | FLASH FLOOD | 1 Nw Lawrence, KS | WATER RUNNING OVER THE ROADWAY AT 6TH AND KASOLD, 6TH AND MONTERREY WAY, AND PETERSON ROAD EAST OF KASOLD. SEVERAL VEHICLES ARE STALLED IN THE WATER. |
| Jun 22, 9:44 PM CDT | HEAVY RAIN 3.18 | 3 Nnw Lawrence, KS | STORM TOTAL AND STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2860 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted.
879
WGUS53 KTOP 230211
FFWTOP
KSC045-087-230515-
/O.NEW.KTOP.FF.W.0039.190623T0211Z-190623T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
911 PM CDT Sat Jun 22 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southern Jefferson County in northeastern Kansas...
Central Douglas County in east central Kansas...
* Until 1215 AM CDT.
* At 910 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lawrence, Eudora, Perry, Lecompton, Clinton, Lone Star, Clinton
Lake and Williamstown.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3881 9550 3917 9551 3916 9518 3913 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3891 9506
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:39 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 22, 6:39 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 639 PM CDT Sat Jun 22 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 329 PM CDT Sat Jun 22 2019 Main concern this afternoon and evening will be convection rapidly developing across the area. Latest satellite trends show building cumulus along a frontal boundary across central Kansas as well as a northward moving warm front across east central Kansas. These were developing in areas of deep moisture convergence, especially just north of the surface low in south central Kansas. Good deep moisture advection was occurring across eastern Kansas at 19Z and surface dew points have risen into the mid and upper 70s across east central Kansas. The atmosphere was becoming increasingly unstable with SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective shear of 30 to 45 kts was observed with the highest across north central Kansas. Some backing of the low level winds in central and north central Kansas will locally enhance low level helicity so cannot rule out an isolated tornado. Also along with the severe threat of winds and hail will be locally heavy rainfall potential. As stated above good deep moisture flux into eastern Kansas will make for efficient precipitation potential where storms could quickly produce 1 to 2 inches of rainfall. precipitable water values look to rise to near 1.8 inches across the area. Expect one round this evening and then a second toward sunrise from an MCS from western Kansas. Given the amount of moisture expected have decided to issue a flash flood watch for much of the area through 1 PM Sunday. May need to possibly extend parts of east central Kansas longer depending on where the frontal boundary is located. Overall severe threat could be minimized if morning convective debris limits destabilization in the afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 329 PM CDT Sat Jun 22 2019 Majority of the active convection should be well east and southeast of the area by Sunday evening. Axis of short-wave trough still upstream by 00Z Monday with strengthening upper-level jet rotating northeastward toward eastern Nebraska by 06z Monday. Significant westerly component to low-level winds Sunday evening, but appears enough lingering modest instability could be in place for some scattered evening convection, primarily across northeast and east- central Kansas. Seasonably cool and dry day for Monday. Increasingly moist and conditionally unstable air begins to return Monday night. Despite decent low-level theta-e advection, soundings look generally unsupportive of convection until later Tuesday. By that time, typical summer airmass in place with abundant CAPE and only limited convective inhibition, but also not much in the way of any substantial source of initiation. GFS does kick out some modest QPF late Tuesday. There may be a very weak boundary near KS/NE border then, and going forecast has this well-covered with low-chance PoPs. Wed-Fri look more like summer with slowly rising mid-level heights and weakening flow. Could be some isolated late-afternoon/early- evening thunderstorm activity as mid-level temps don't become prohibitively warm through the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 635 PM CDT Sat Jun 22 2019 Clusters of TSRA are expected to continue at or in vicinity of terminals throughout the overnight period. Highest confidence in reduced categories is through 06Z before the first wave exits eastward. Short term models are trying to lift another wave of TSRA during the morning period, but there is still some uncertainty with coverage. Behind the departing sfc trough, light southerly winds veer towards the southwest towards the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for KSZ010>012- 022>024-026-035>040-054>056-058-059. && SHORT TERM...53 LONG TERM...Manion AVIATION...Prieto
Hazardous weather outlook, Jun 22, 3:42 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Sat Jun 22 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-232045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Sat Jun 22 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Storms are expected this afternoon and tonight. These storms may become severe with large hail and damaging winds. In addition, heavy rainfall could result in flash flooding and a flash flood watch is in effect for much of the area. A tornado cannot be ruled out this afternoon and evening. Flooding along several rivers will continue into next week. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of severe storms is possible Sunday along with locally heavy rainfall in the morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 22, 8:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD TALMAGE 39.03N 97.26W
06/22/2019 DICKINSON KS EMERGENCY MNGR
WATER OVER ROADWAYS, DITCHES ARE FULL ACROSS
THE AREA. ESTIMATED TIME.
&&
JPSpecial weather statement, Jun 22, 8:17 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
817 PM CDT Sat Jun 22 2019
KSZ024-026-038>040-054-055-230145-
Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Jackson-Osage-
817 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SHAWNEE...
SOUTHEASTERN WABAUNSEE...NORTHWESTERN DOUGLAS...WESTERN OSAGE...
SOUTHEASTERN JACKSON AND NORTHERN LYON COUNTIES UNTIL 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking tracking winds surging
ahead of strong thunderstorms along a line extending from 4 miles
north of Valley Falls to near Dover to 3 miles northwest of
Americus. Movement was east at 25 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Those attending the Country Stampede may experience these winds
around 8:30pm CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 142.
Interstate 70 between mile markers 350 and 355.
Kansas Turnpike between mile markers 127 and 194.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3890 9548 3835 9603 3845 9635 3858 9635
3897 9597 3942 9556 3942 9518 3923 9518
TIME...MOT...LOC 0114Z 281DEG 22KT 3940 9548 3897 9588 3853 9631
SkowLocal storm report, Jun 22, 8:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN BEATTIE 39.86N 96.42W
06/22/2019 E3.00 INCH MARSHALL KS PUBLIC
VIA SOCIAL MEDIA PHOTO. RURAL FLOODING
OCCURRING AS WELL.
&&
JPLocal storm report, Jun 22, 8:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST 2 SE PAULINE 38.95N 95.67W
06/22/2019 M51 MPH SHAWNEE KS ASOS
&&
JPSpecial weather statement, Jun 22, 8:47 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
847 PM CDT Sat Jun 22 2019
KSZ026-039-040-054>056-058-230215-
Coffey-Shawnee-Lyon-Jefferson-Douglas-Franklin-Osage-
847 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...SOUTHERN
JEFFERSON...SOUTHEASTERN SHAWNEE...DOUGLAS...OSAGE...NORTHWESTERN
COFFEY AND LYON COUNTIES UNTIL 915 PM CDT...
At 847 PM CDT, Doppler radar was tracking winds surging ahead of
strong thunderstorms along a line extending from near McLouth to 7
miles west of Olpe. Movement was southeast at 25 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Southeastern Topeka, Lawrence, Emporia, Baldwin City, Osage City,
Carbondale, Oskaloosa, Tecumseh, Eudora, Richland, Overbrook, Lyndon,
Centropolis, Lebo, Burlingame, Perry, McLouth, Pomona, Scranton and
Lecompton.
This includes the following highways...
Interstate 35 between mile markers 128 and 163.
Kansas Turnpike between mile markers 117 and 158, and between mile
markers 179 and 205.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3813 9596 3817 9596 3817 9636 3842 9635
3929 9532 3926 9518 3897 9519 3895 9509
3899 9506 3889 9506
TIME...MOT...LOC 0147Z 301DEG 21KT 3919 9516 3828 9631
SkowSpecial weather statement, Jun 22, 9:06 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
906 PM CDT Sat Jun 22 2019
KSZ040-054>056-058-059-230300-
Coffey-Lyon-Douglas-Franklin-Osage-Anderson-
906 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHWESTERN
ANDERSON...SOUTHEASTERN DOUGLAS...SOUTHEASTERN OSAGE...COFFEY AND
SOUTHEASTERN LYON COUNTIES UNTIL 1000 PM CDT...
At 905 PM CDT, Doppler radar was tracking winds surging ahead of
strong thunderstorms along a line extending from 3 miles west of
Eudora to 6 miles northwest of Madison. Movement was east at 30 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Southeastern Lawrence, Ottawa, Baldwin City, Burlington, Eudora,
Wellsville, Centropolis, Lebo, Pomona, Waverly, Richmond,
Williamsburg, New Strawn, Quenemo, Melvern, Hartford, Gridley,
Princeton, Rantoul and Olivet.
This includes Interstate 35 between mile markers 148 and 198.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3817 9596 3817 9622 3898 9515 3895 9509
3897 9506 3850 9507 3805 9569 3804 9596
TIME...MOT...LOC 0205Z 284DEG 26KT 3895 9517 3818 9624
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:14 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 4 hr |
| Jun 22, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 41 min |
| Jun 22, 7:22 PM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 23 min |
| Jun 22, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Pottawatomie | 51 min |
| Jun 22, 7:50 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Jun 22, 7:56 PM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 3 hr |
| Jun 22, 8:17 PM CDT | Special Weather Statement | TOP | Jefferson, Lyon, Shawnee | 28 min |
| Jun 22, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 19 min |
| Jun 22, 8:47 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Lyon, Osage | 28 min |
| Jun 22, 9:06 PM CDT | Special Weather Statement | TOP | Coffey, Franklin | 54 min |
| Jun 22, 9:18 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 3 hr |
| Jun 22, 9:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 33 min |
| Jun 22, 9:49 PM CDT | Flash Flood Warning | TOP | Coffey, Franklin, Osage | 4 hr |
| Jun 22, 9:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jun 22, 9:55 PM CDT | River Flood Warning | TOP | Pottawatomie | 24 hr |
| Jun 22, 11:04 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 6 hr |
| Jun 22, 11:46 PM CDT | Special Weather Statement | TOP | Marshall, Washington | 59 min |
| Jun 23, 12:59 AM CDT | Special Weather Statement | TOP | Lyon | 46 min |
| Jun 23, 1:10 AM CDT | River Flood Warning | TOP | Nemaha | 17 hr |
| Jun 23, 1:32 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 3 hr |
| Jun 23, 2:22 AM CDT | Special Weather Statement | TOP | Dickinson | 53 min |
| Jun 23, 3:00 AM CDT | Special Weather Statement | TOP | Geary, Morris | 45 min |
| Jun 23, 3:28 AM CDT | Special Weather Statement | TOP | Lyon | 62 min |
| Jun 23, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 57 min |
| Jun 23, 4:13 AM CDT | Special Weather Statement | TOP | Shawnee | 62 min |
| Jun 23, 4:35 AM CDT | Areal Flood Advisory | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 3 hr |
| Jun 23, 4:37 AM CDT | Special Weather Statement | TOP | Lyon | 53 min |
| Jun 23, 4:54 AM CDT | Areal Flood Warning | TOP | Jefferson | 12 hr |
| Jun 23, 4:59 AM CDT | Special Weather Statement | TOP | Douglas, Osage | 61 min |
| Jun 23, 5:11 AM CDT | Special Weather Statement | TOP | Coffey | 64 min |
| Jun 23, 5:28 AM CDT | River Flood Warning | TOP | Dickinson | 42 hr |
| Jun 23, 5:28 AM CDT | River Flood Warning | TOP | Riley | 12 hr |
| Jun 23, 5:59 AM CDT | River Flood Warning | TOP | Dickinson | 5 days |
| Jun 23, 6:08 AM CDT | River Flood Warning | TOP | Jackson, Shawnee | 22 hr |
| Jun 23, 6:31 AM CDT | River Flood Warning | TOP | Wabaunsee | 14 hr |
| Jun 23, 6:31 AM CDT | River Flood Warning | TOP | Anderson | 42 hr |
| Jun 23, 6:35 AM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jun 23, 6:49 AM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Jun 23, 6:54 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| Jun 23, 6:54 AM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Jun 23, 7:06 AM CDT | Special Weather Statement | TOP | Anderson | 39 min |
| Jun 23, 7:19 AM CDT | River Flood Warning | TOP | Franklin | 55 hr |
| Jun 23, 7:19 AM CDT | River Flood Warning | TOP | Franklin, Osage | 46 hr |
| Jun 23, 7:44 AM CDT | River Flood Warning | TOP | Shawnee | 14 hr |
| Jun 23, 9:26 AM CDT | River Flood Warning | TOP | Lyon | 46 hr |
| Jun 23, 9:30 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Jun 23, 9:37 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 36 hr |
| Jun 23, 9:37 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 44 hr |
| Jun 23, 9:40 AM CDT | River Flood Warning | TOP | Pottawatomie | 5 hr |
| Jun 23, 9:44 AM CDT | River Flood Warning | TOP | Cloud | 30 hr |
| Jun 23, 10:02 AM CDT | River Flood Warning | TOP | Franklin | 70 hr |
| Jun 23, 10:21 AM CDT | River Flood Warning | TOP | Clay | 10 hr |
| Jun 23, 11:21 AM CDT | River Flood Warning | TOP | Lyon, Osage | 11 hr |
| Jun 23, 11:57 AM CDT | River Flood Warning | TOP | Geary | 22 hr |
| Jun 23, 12:08 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Jun 23, 12:08 PM CDT | River Flood Warning | TOP | Douglas, Jefferson, Shawnee | 31 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.